Michigan, 2022Winter Weather in Michigan, December 7, 2022
December 7, 2022 · NWS MQT · 4 events in 4 counties and zones
A low pressure trough moving through the area dropped moderate snow over portions of western Upper Michigan on the 7th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moving through the area dropped moderate snow over portions of western Upper Michigan on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 7, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 7, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
637 AM EST Wed Dec 7 2022
.SHORT TERM...(Early this morning)
Issued at 301 AM EST WED DEC 7 2022
As satellite and radar imagery show a cold front approaching the
Upper Peninsula early this morning, expect light lake-effect snow
showers to continue and pick-up a little bit over the NW. Fgen
intensifies over NW near 12z this morning as the front begins
traversing through the area. However, the GFS shows fgen at 850mb
increasing over the north central too by around 12z; if this GFS
solution comes true, snowfall may be start out more intense over the
north central this morning than previously expected. That being
said, only a few tenths of an inch to around half an inch of
snowfall are expected to fall between now and just before dawn this
morning. In addition, some light drizzle/freezing drizzle/snow could
be seen over the far east early this morning as a sfc low moves from
Lake Superior into northern Ontario. However, not much, if any,
precip accumulation is expected in the far east. Otherwise, with low
level clouds remaining over the area early this morning, expect the
low temps to be based on the CAA associated with the cold front
moving into the area from the west; while I kept low temps similar
to the previous forecast over the western half early this morning
(mid teens to around 20), I did bump up lows in the eastern half to
the mid to upper 20s as low level clouds should insulate the sfc
(obs as of this writing also support this line of thinking as the
east is currently struggling to get below 30).
.LONG TERM...(Today through Tuesday)
Issued at 445 AM EST WED DEC 7 2022
Well-advertised synoptically-driven SN appears on course for
coming to fruition as forecast, with widespread 1+ inch amounts
still looking on track to occur across the Nrn portions of the
U.P., but some light accums occurring in portions of the S as
well. In Gogebic County specifically, frontogenetical forcing
coupled with deep layer moisture as PV anomaly rotates through
looks to ensure that at least the Wrn half sees moderate SN
developing later this morning. Enhancement courtesy of the Great
Lake of Superior under Nrly flow aligning with the aforementioned
pieces is anticipated to drive up accums quickly, particularly
through around 18z or so. Although Gogebic County has been
highlighted here specifically, these parameters don't stop at
county borders, of course, with much of the Wrn U.P. experiencing
a similar setup today, but reaching advisory criteria appears a
bit more challenging elsewhere. As the day progresses, the main
axis of precip shifts Erd, leading to the N-C and into the Ern
areas becoming the focus for SN accums to occur. Again, lake
enhancement will assist in driving accums up in the Nrn belt
regions, plus orographic boosting. Once upper trough axis
completes its trek across the Upper Great Lakes region today, a
brief lingering window for Nrly LES exists into early tonight, but
with sfc high advancing in quickly, the LES machine won't be
turned on for long. Precip chances become null at this point
through Thursday night.
Closed low- to mid-level low with its parent upper trough
presenting itself as a weak open wave grazes past the forecast
area to round out this week. Although some lower-end PoPs are in
place across the Srn portions of the U.P. for Friday, the bulk of
precip associated with this passing disturbance has been
consistently indicating it'll stay to the S. Interestingly, a near
copy-and-paste scenario pops up on deterministic models about 36
hours later, with the 00z GFS run showing a slightly more Nrly
track comparatively, leading to more widespread chances late
Saturday. This is the about the point in time where the longer-
range models become increasingly divergent in solutions from one
another, but what they do have general agreement on heading into
early next week is that the forecast is mostly precip-free late in
the weekend into early next week, with widespread PoPs re-emerging
as next week progresses.
With CAA today, expect chilly temps, topping out in the teens and
20s in the W half, to low 30s S-C and E. Near normal temps for
this time of year return tomorrow and into the weekend, with a
general warming trend to above normal by early next week.
Accordingly, lowest lows of this forecast period will be tonight,
with single digits and teens occurring.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 636 AM EST WED DEC 7 2022
MVFR to IFR conditions at each of the TAF sites early this morning
deteriorate further to LIFR later this morning and early this
afternoon due to a cold front bringing a band of moderate lake-
enhanced snow across the area. Once this band passes through, expect
snow to become pure lake-effect late this afternoon before dying
away tonight. Expect conditions to improve to MVFR once we move into
the pure lake-effect snow showers this afternoon, with VFR
conditions returning tonight once the snowfall stops.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EST WED DEC 7 2022
Expect gusty Nrly winds today into early tonight, generally
topping out at around 30 knots or so. But, a few gusts could
approach gale-force of up to 35 knots. A brief reprieve in gusty
winds occurs tonight as the winds shift around to become SWrly by
tomorrow, with gusts up to 30 knots possible. From late tomorrow
into early next week, winds look to remain below 30 knots.
Light to moderate freezing spray is expected today into this
evening. A brief period of light to moderate freezing spray could
occur again midday tomorrow, mainly in the north-central portions
of the lake near and along the Canadian border.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 4 PM EST this afternoon for MIZ009.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...lg
AVIATION...TAP
MARINE...lg
Hazardous weather outlook, Dec 7, 4:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
522 AM EST Wed Dec 7 2022
MIZ009-081030-
Gogebic-
422 AM CST Wed Dec 7 2022
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
Light to moderate snowfall is expected to develop this morning,
possibly creating some slick road conditions. See the latest
Winter Weather Advisory for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001>007-010>014-084-085-081030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
522 AM EST Wed Dec 7 2022 /422 AM CST Wed Dec 7 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Light to locally moderate snowfall conditions could be seen near
Lake Superior today, especially in western portions of Ontonagon
County and the higher terrain of Baraga and Marquette counties
into Alger County. Road conditions could become slick, especially
in the aforementioned areas. See the latest Special Weather
Statements for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-081030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
522 AM EST Wed Dec 7 2022 /422 AM CST Wed Dec 7 2022/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
A few northerly gale-force gusts up to 35 knots are possible this
afternoon over the eastern lake. See the latest Open Lake Forecast
for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-081030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
522 AM EST Wed Dec 7 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
In the hours before
Special weather statement, Dec 7, 4:08 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
508 AM EST Wed Dec 7 2022
MIZ002-072100-
Ontonagon-
Including the city of Ontonagon
508 AM EST Wed Dec 7 2022
...Locally moderate snow through midday...
Locally moderate snowfall amounts are anticipated to occur
primarily this morning through midday mainly across the western
portions of Ontonagon County. Quick accumulations may cause slick
roads and a brief reduction in visibilities. Motorists traveling
today, especially in higher terrain areas, are encouraged to use
low-beam headlights regardless of the sun's status, allow for
extra distances between vehicles, and travel cautiously to reach
destinations safely.
lg
Special weather statement, Dec 7, 4:12 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Marquette MI
512 AM EST Wed Dec 7 2022
MIZ004>006-072100-
Baraga-Marquette-Alger-
Including the cities of L'Anse, Gwinn, Marquette, Grand Marais,
and Munising
512 AM EST Wed Dec 7 2022
...Locally moderate snow today...
Locally moderate snowfall amounts are anticipated to occur today,
particularly in higher terrain areas and into Alger County. Quick
accumulations may cause slick roads and a brief reduction in
visibilities. Motorists traveling today, especially in the
aforementioned areas, are encouraged to use low-beam headlights
regardless of the sun's status, allow for extra distances between
vehicles, and travel cautiously to reach destinations safely.
lg
Winter Weather, Gogebic
- When
- December 7, 7:00 AM CST to 2:30 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Social Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a social media report of 4.2 inches of light, fluffy snow in Ironwood Township in less than eight hours.
Winter Weather, Northern Houghton
- When
- December 7, 8:00 AM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a Facebook report of 5.5 inches of snow in approximately nine hours at Calumet.
Winter Weather, Ontonagon
- When
- December 7, 8:00 AM EST to 5:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City measured 5.5 inches of snow in approximately nine hours.
Winter Weather, Baraga
- When
- December 7, 9:00 AM EST to 9:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Herman measured four inches of snow in approximately 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 7, 20221 death · 1 event
- Blizzard in Montana, December 7, 2022$1.0 million · 3 events
- Flooding in Tennessee, December 7, 202210 events
- Dense Fog in Pennsylvania, December 7, 20225 events
- Dense Fog in California, December 7, 20223 events
- Winter Storm in Alaska, December 7 to 8, 20222 events
- Winter Weather in Utah, December 7 to 8, 20221 event
- Dense Fog in Colorado, December 7, 20221 event
- Winter Weather in Wyoming, December 7 to 8, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069094, 1069095, 1069096, 1069097.